Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2003, 3:57 PM CDT for Miller County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 3:57 PM CDT (20:57 UTC)
- Expired
- May 5, 2003, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Miller County, AR
The radar
The Shreveport radar (KSHV), 108 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 10:40 AM CDT | Tornado Watch | SPC | 5 hr |
| May 5, 3:25 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3415 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 5.2
- Supercell composite
- 18.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 052057 RRA SVRSHV ARC091-052200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 356 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN SOUTHWEST ARKANSAS * UNTIL 500 PM CDT * AT 356 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN CASS COUNTY...OR ABOUT 15 MILES SOUTH OF TEXARKANA...MOVING NORTHEAST AT 50 MPH. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE TO TWO INCHES IN DIAMETER. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN SOUTHWEST ARKANSAS UNTIL 500 PM CDT. LAT...LON 3345 9402 3320 9401 3344 9376 3356 9387 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:30 PM CDT, 27 minutes earlier.
Area forecast discussion, May 5, 3:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 330 PM CDT MON MAY 5 2003 VERY UNSTABLE AIRMASS IN PLACE DESPITE THICK CLOUD COVER OVERHEAD AS SHORTWAVE ENERGY MOVING EAST NORTHEAST OUT OF CENTRAL/N TX INTO S OK W AR. SEVERE THUNDERSTORMS CURRENTLY ACROSS NE TX/SW AR AND ATMOSPHERE STILL PRIME FOR SUPERCELLS GIVEN HIGH CAPE VALUES... STRONG DEEP LAYER SHEAR AND VIRTUALLY NO CAP IN PLACE. UPPER JET AXIS WILL HELP AID DEEP LAYER LIFT ACROSS THE LOWER MISS VALLEY TONIGHT AS WELL AS DEVELOPING LOW LEVEL JET AND FAVORABLE LOW LEVEL THETA-E RIDGING STRETCHING FROM NE TX INTO SW AR. FIRST JET DEPARTS THIS EVENING WHILE SECONDARY JET MAX CURRENTLY ACROSS N MEX ROUNDS THE BASE OF THE UPPER TROUGH AND LIFTS QUICKLY NORTHEAST BY SUNRISE TUE. DRYLINE OUT WEST IS FCST TO PUSH A LITTLE FURTHER EAST THIS EVENING BEFORE BEGINNING ITS SLOW RETURN WEST LATER TONIGHT. NOT EXPECTING WIDESPREAD COVERAGE OVERNIGHT INTO TUE BUT COVERAGE SHOULD BE A LITTLE STRONGER THAN EXPERIENCED THE LAST SEVERAL DAYS...THUS CHANCE POPS ACROSS NORTHERN TWO THIRDS LOOKS GOOD. UPPER LEVEL SUPPORT MOVES NORTH TUE NIGHT INTO WED...THUS CAPPING INVERSION SHOULD BUILD BACK INTO THE REGION...PUTTING AN END TO THE CONTINUED SEVERE WEATHER THREAT THE REGION HAS EXPERIENCED THE LAST SEVERAL DAYS. 90 DEGREE TEMPERATURES ARE IN THE FORECAST FOR THE FIRST TIME THIS YEAR AS RIDGING ACROSS THE NE GULF TRIES TO BUILD WEST. UPPER TROUGH OUT WEST STAYS IN PLACE TOWARDS THE END OF THE WEEK AND AND SHORTTERM MODELS INDICATING A MAJOR IMPULSE ROTATING AROUND THIS TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS FOR THU. FEATURE AT THIS TIME APPEARS TO LIFT FAR ENOUGH NORTH OF THE REGION SO THAT WILL ONLY INTRODUCE SLIGHT CHANCE POPS THU THROUGH FRI ACROSS OUR NORTHERN THIRD BUT THIS WILL NEED TO BE WATCHED. WENT WITH A LITTLE BETTER CHANCE POPS BY LATE WEEKEND AS NE GULF RIDGE EXPECTED TO GET SQUEEZED EAST AGAIN AND UPPER TROUGH OUT WEST BEGINS TO DIG ONCE AGAIN. PRELIMINARY NUMBERS ARE AS FOLLOWS...13. SHV 74/88/74/90 4421 MLU 74/88/74/91 4422 TXK 73/87/73/91 4422 TYR 72/88/73/92 4421 LFK 75/89/74/92 2221 .SHV...TORNADO WATCH IN EFFECT UNTIL 1000 PM...ARZ050-051-059>061-070> 073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
Hazardous weather outlook, May 5, 12:00 PM CDT, 3 hours 57 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND UNSTABLE AIRMASS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. VERY STRONG WINDS ALOFT COMBINED WITH SUFFICIENT LOW LEVEL WIND SHEAR WILL RESULT IN SOME OF THE THUNDERSTORMS LIKELY BECOMING TORNADIC. ISOLATED TORNADOES THAT FORM LATER THIS AFTERNOON COULD BE SIGNIFICANT IN STRENGTH AND LONG LIVED AS MID AND UPPER LEVEL ATMOSPHERIC WINDS ARE EXPECTED TO REMAIN STRONG THROUGH TONIGHT. THIS TORNADO AND HAIL THREAT WILL CONTINUE INTO THE EVENING AND EARLY OVERNIGHT HOURS BEFORE DIMINISHING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TUESDAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR AS A WARM AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 5, 11:01 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1101 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 AM WINNSBORO TX 1.75 INCH HAIL
05/05/03 WOOD REPORTED BY AMATEUR RADIO.
1027 AM LEESBURG TX 1.00 INCH HAIL
05/05/03 CAMP REPORTED BY TRAINED
SPOTTER.Local storm report, May 5, 11:16 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1116 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM SCOGGINS TX 1.75 INCH HAIL
05/05/03 FRANKLIN REPORTED BY GENERAL
PUBLIC.Special weather statement, May 5, 12:31 PM CDT, 3 hours 26 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1231 PM CDT MON MAY 5 2003 ...TORNADO WATCH ALONG AND NORTH OF INTERSTATE 20... A TORNADO WATCH CONTINUES IN EFFECT UNTIL 4 PM...FOR THE NORTHERN HALF OF THE FOUR STATE AREA. THE WATCH AREA IS GENERALLY ALONG AND NORTH OF INTERSTATE 20...AND INCLUDES THE MONROE AREA...SHREVEPORT AND BOSSIER CITY...TEXARKANA...TYLER AND LONGVIEW...AND NASHVILLE ARKANSAS...AND IDABEL OKLAHOMA. THE FIRST ROUND OF SEVERE THUNDERSTORMS MOVED THROUGH NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS LATE THIS MORNING. ADDITIONAL SEVERE THUNDERSTORMS COULD DEVELOP OVER NORTHEAST TEXAS THIS AFTERNOON... AND MOVE EAST INTO ARKANSAS...OR NORTHWEST LOUISIANA. THIS IS A PARTICULARLY DANGEROUS SITUATION. RESIDENTS OF THE FOUR STATE AREA SHOULD STAY ALERT FOR POSSIBLE WEATHER WARNINGS THROUGH THE AFTERNOON. 03
Local storm report, May 5, 2:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
228 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 4 S PITTSBURG TX 1.00 INCH HAIL
05/05/03 CAMP REPORTED BY CO-OP
OBSERVERS
1130 AM DANGERFIELD TX 1.00 INCH HAIL
05/05/03 MORRIS REPORTED BY LAW
ENFORCEMENT
03The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 11:23 AM CDT | Severe Thunderstorm Warning | SHV | Miller | 52 min |
| May 5, 11:41 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Lafayette | 49 min |
| May 5, 12:00 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Nevada | 60 min |
| May 5, 1:23 PM CDT | Severe Thunderstorm Warning | SHV | Lafayette, Nevada | 37 min |
| May 5, 3:19 PM CDT | Severe Thunderstorm Warning | SHV | Howard, Sevier | 41 min |
| May 5, 3:42 PM CDT | Severe Thunderstorm Warning | SHV | Little River | 48 min |
| May 5, 3:45 PM CDT | Tornado Warning | SHV | Howard | 30 min |
| May 5, 4:25 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Lafayette | 50 min |
| May 5, 4:52 PM CDT | Severe Thunderstorm Warning | SHV | Miller | 38 min |
| May 5, 5:22 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Lafayette | 53 min |
| May 5, 6:19 PM CDT | Severe Thunderstorm Warning | SHV | Union | 56 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.